Texas, 2023

Heat in Texas, July 19 to 22, 2023

July 19 to 22, 2023 · NWS SHV · 6 events in 6 counties and zones

A large upper level ridge of high pressure over the Rockies and Southern Plains weakened its grip slightly on the Four State Region late in the day on July 19th through the 22nd, although afternoon temperatures still climbed into the upper 90s to in excess of 100 degrees across East Texas. A weak stationary front that was present in the preceding days over Central and Eastern Oklahoma into…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large upper level ridge of high pressure over the Rockies and Southern Plains weakened its grip slightly on the Four State Region late in the day on July 19th through the 22nd, although afternoon temperatures still climbed into the upper 90s to in excess of 100 degrees across East Texas. A weak stationary front that was present in the preceding days over Central and Eastern Oklahoma into Western and Central Arkansas had dissipated by the 20th, which allowed for better vertical mixing and thus, not as oppressively humid conditions. However, heat indices still ranged from 105-110 degrees across Deep East Texas before a weak cool front drifted south through the region on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 19, 4:32 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 19, 4:32 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
532 PM CDT Wed Jul 19 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 255 PM CDT Wed Jul 19 2023

An upper-level ridge currently centered over Eastern New
Mexico/West Texas extends from the Northern Baja Peninsula
eastward into Mississippi. Strong subsidence from the ridge is
keeping skies mostly clear and our rain chances near zero. A
persistence forecast remains the rule of thumb. Daytime high
temperatures will likely be very near today's values with most
locations warming into the mid 90s to lower 100s.

The upper-level ridge should begin to retrograde westward during
the day Thursday and should be re-centered over the Arizona/New
Mexico border by the afternoon. As a result, the strongest
subsidence and hottest air should also relocate farther west.
Combined with an increase in cirrus clouds from the north, this
may be enough bring daytime high temperatures a couple of degrees
lower than the last couple of days. However, dewpoints are still
expected to range from the upper 60s to mid 70s. This should still
be sufficient for peak heat index values to above 105 degrees F
areawide. However, it is much more uncertain if heat indices could
reach 110 degrees F. Current thinking is that we should remain
below warning criteria in all but a couple of locations. However,
to avoid confusion with today's heat conditions, we'll maintain
the Excessive Heat Warning with no changes and let later shifts
modify it as needed.

CN

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 255 PM CDT Wed Jul 19 2023

Friday morning starts off under the upper level heat ridge like much
of this past week, but it will be retro-grading to the west quickly
during the day as a cold front approaches the four state area. Our
H500 heights will fall off some 50 meters by early Saturday with the
front on our door step. On the surface, an air mass at 1020mb will
be over W NB Friday and then shift down into our area with 1018mb
centered over N TX early Saturday as our surface winds shift from SW
to N/NW by sunset on Friday.

These northerly winds will only last through Saturday and early
Sunday, before shifting to E and then SE by Sunday evening and
overnight. As far as rainfall, the east looks better than the west
with the heat ridge retreating, but still nearby. The chance for
rainfall will linger into the new week as the front lifts and washes
out over the midSouth. So after a brief respite back down to average,
our air temps will quickly rebound early next week. The upper level
heat ridge will drop down to 594dam by early Saturday over the
desert SW, but then quickly build back to 600dam by late Monday
right over the Four Corners regions. This will allow the light NW
flow aloft to linger into the new week helping bring more rain back
into play for us. /24/

&&

.AVIATION...
(00Z TAFS)
Issued at 528 PM CDT Wed Jul 19 2023

VFR conditions should prevail across most of our airspace through
the next 24 hours. The only exception to this would be across Deep
East Texas, in the vicinity of the LFK terminal where there will
be the possibility of IFR ceilings in the window of 2009/2013.
Otherwise, this moisture will scatter out and any late morning to
afternoon cu field should be confined to our airspace south of our
I-20 Corridor terminals. What we will see an increase in towards
sunrise and through much of the day on Thursday is mid and high
level moisture, near 18kft and higher that will be mostly
confined to the I-20 Corridor and north. Look for SSW to SSW winds
overnight with speeds generally below 10kts with SW to S winds on
Thursday with speeds near 10-15kts with occasional higher gusts.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  99  79  99 /   0   0   0   0
MLU  77  97  77  98 /   0   0   0  10
DEQ  75  96  74  93 /   0   0   0  20
TXK  79  98  78  96 /   0   0   0  10
ELD  76  95  75  94 /   0   0   0  10
TYR  78 100  78 100 /   0   0   0   0
GGG  77  99  77  99 /   0   0   0   0
LFK  76 101  77 101 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT Thursday for ARZ050-051-
     059>061-070>073.

LA...Excessive Heat Warning until 8 PM CDT Thursday for LAZ001>006-
     010>014-017>022.

OK...Excessive Heat Warning until 8 PM CDT Thursday for OKZ077.

TX...Excessive Heat Warning until 8 PM CDT Thursday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

SHORT TERM...09
LONG TERM....24
AVIATION...13
Hazardous weather outlook, Jul 19, 11:42 AM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1242 PM CDT Wed Jul 19 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201745-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1242 PM CDT Wed Jul 19 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THURSDAY...

This Hazardous Weather Outlook is for our four state area of southern
Arkansas, northern Louisiana, eastern Texas and southeast Oklahoma.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the Excessive Heat Warning.

Another hot day expected with Heat index values between 110-115
degrees across our four state area during the afternoon hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information Excessive Heat Warning.

Upper-level ridging will remain in place through much of the work week,
with heat headlines likely into the weekend. Our thunderstorm
chances will also return this weekend as upper-level ridging begins
to break down as a weak cold front settles into the four state area.
High temperatures will ease back closer to average this weekend and
warm back up early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Cherokee

When
July 19, 7:00 PM CST to July 22, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 19, 7:00 PM CST to July 22, 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 19, 7:00 PM CST to July 22, 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 19, 7:00 PM CST to July 22, 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 19, 7:00 PM CST to July 22, 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Angelina

When
July 19, 7:00 PM CST to July 22, 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103671, 1103672, 1103673, 1103674, 1103675, 1103676.